ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Bad "marks" for order communication



From the September 18, 2002 issue


PROBLEM: Marks on order forms - whether stray or well intentioned - can lead to errors. Several reports submitted this year demonstrate this problem. In one case, a 70-year old patient received a ten-fold overdose of DILAUDID (hydromorphone) after a pharmacist misinterpreted a circle with the prescriber's initials in it as a zero. A physician prescribed PCA using hydromorphone 2 mg in 250 mL of sodium chloride 0.9% injection, creating a concentration of 8 mcg/mL. While writing the order on a preprinted form, the fellow mistakenly entered the 8 mcg/mL concentration on the wrong line. He quickly recognized his mistake, scribbled over the erroneous 8 mg entry, and wrote the correct dose of 2 mg/250 mL. He then initialed the change and circled it.

Unfortunately, the pharmacist mistook the circled initials as a zero and dispensed "20" mg of hydromorphone in 250 mL normal saline, yielding a concentration of 80 mcg/mL. The bag was labeled as "20 mg/250 mL NS," but the concentration was mislabeled as "8 mcg/mL." Before administration, two nurses checked the bag using the original order, but they only verified the labeled concentration. So, the error was not noticed because the concentrations on the order form and the mislabeled bag were the same. Later, a night nurse found the error while checking the bag against the original order. The patient exhibited no ill effects.

In another case, a handwritten order for the anticholinergic LEVBID (hyoscyamine extended release) was misread as the antiarthritic ENBREL (etanercept) because the "L" in Levbid was obscured by a unit secretary's checkmark. In this case, an error was averted because Enbrel is administered subcutaneously and the Levbid was prescribed orally. We've also seen initials or the letters "M," "K," and "O" at the beginning of each order to indicate that it's been transcribed onto the MAR (medication administration record) or Kardex, or has been Ordered. Such markings can lead to misinterpretation. For example, in our October 22, 1997 issue, we wrote about an error where ACCUPRIL (quinapril) looked more like MONOPRIL (fosinopril) because a unit secretary placed an "M" in front of the order to note that it had been transcribed onto the MAR. In another case, "40 mg Tylenol Infants Drops" looked like 140 mg because the order was preceded by a checkmark.

SAFE PRACTICE RECOMMENDATION: Errors related to order transcription can be reduced with computerized prescriber order entry systems. Until such systems are in place, however, nurses and unit secretaries should be warned that initials, letters, checkmarks, and other incidental marks used during transcription of handwritten orders can obscure or change how a medication order appears. Such marks are especially error-prone if NCR (no carbon required) order copies are sent or faxed to the pharmacy. If applicable, order copies should be sent to the pharmacy before transcription notation is documented on the forms. To be safe, notations to signal that order transcription is complete or verified should be made at the bottom of orders to avoid interference with individual orders. Use of a red pen could help differentiate marks on the original order copy. If checkmarks or notations must be used for large order sets, order forms should be designed with a separate column or box in which to place the check mark or notation to communicate that an order has been transcribed. Otherwise, alternative methods of communicating particulars about order transcription should be established to avoid unnecessary marks or notes on the order form itself. Similarly, prescribers should avoid using numbers to organize their handwritten orders, and should always list the dose of a medication after its name, not before it.

It's also important to ensure that all corrections of erroneous entries in the medical record follow a process whereby: 1) the error is crossed out with a single line; and 2) the initials of the person making the correction are listed in the upper right-hand corner, directly next to the erroneous entry (not the corrected entry). It's unnecessary, and risky, to place a circle around the initials.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP